Hail, McDonald
- When
- March 27, 2:39 PM CST
- Where
- McDonald County, 2.22 mi W of Splitlog
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.700, -94.510
Quarter sized hail was reported.
Several rounds of storms affected the region from the morning of the 27th to the afternoon of the 28th. The most impactful storms occurred during the afternoon of the 27th as storms moving into the Ozarks from northeast Oklahoma were able to intensify due to an unstable airmass residing over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of storms affected the region from the morning of the 27th to the afternoon of the 28th. The most impactful storms occurred during the afternoon of the 27th as storms moving into the Ozarks from northeast Oklahoma were able to intensify due to an unstable airmass residing over the region. Very large hail occurred with the storms as they moved into south central Missouri during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 2:04 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 304 PM CDT Fri Mar 27 2020 .SHORT TERM...(This evening through Saturday) Issued at 304 PM CDT Fri Mar 27 2020 There are several forecast concerns in this time frame. The first is on severe potential tonight, with winds and fire weather concerns for Saturday. 12Z SGF sounding shows a rather strong CAP in place, with a AMDAR sounding out of KTSA showing a capping inversion, but slightly weaker. CAMS are showing the potential for elevated convection late this afternoon and early evening, and indeed we are seeing elevated storms over northeast Oklahoma. If these make it into the area, hail would be the main threat. An upper level trough translating across the Rockies has induced a strengthening surface low now over southeastern Colorado. This low will pull out in central Kansas by late tonight, with the attendant warm front draped across central Missouri. This exact position is still somewhat unclear. A strengthening low level jet, warm advection and moisture transport will lead to convective development this evening, mainly in vicinity of the low and warm front. Although warm sector looks to remain capped, there is a narrow window over southeast Kansas into central Missouri where surface based storms are possible. Otherwise, with ample effective shear and instability will see coverage increase through the overnight hours, with a hail threat along and north and of the warm front. At this point greatest severe threat looks to be in areas north of interstate 44, and perhaps even more so into central Missouri. On Saturday, the surface low continues to deepen as it lifts northeast into Iowa. This will push a cold front through the area late in the day and early evening. Enough instability and shear is likely to result in scattered convection across the eastern sections of the region during the hours, with some strong to severe storms possible. Of another concern is the strong pressure gradient that develops around the low, and model guidance showing the potential for 40 to 45 mph gusts across portions of the region, especially the western areas. Did consider the potential for a wind advisory, but after collaboration with neighbors have decided to hold off for now. Drier air does advect in during the afternoon hours, and combined with the winds and low relative humidities elevated to significant fire weather concerns will become an issue. With green-up underway and recent rain will hold off any any fire headlines at this time. .LONG TERM...(Saturday Night through Friday) Issued at 304 PM CDT Fri Mar 27 2020 The intense surface low will push through Great Lakes on Sunday, with pressure gradient finally relaxing across the area as high pressure builds in. This will set the stage for quiet weather for Sunday into Monday. Temperatures behind the system will remain mild, with highs in the 60s and lows in the 40s. Another upper level trough will then approach the area from the southwest later Monday and lift across the area Tuesday. Medium range models indicate the surface low will pass south of the area Monday night into Tuesday. This will spread more widespread showers into the area, and perhaps an isolated thunderstorm on Tuesday. With the saturated ground and high river water levels, this additional rain will be a concern for more flooding issues. This system will push out Tuesday night, with generally quiet weather then expected and seasonal temperatures with highs in the upper 50s to lower 60s and lows in the upper 30s to middle 40s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Mar 27 2020 Quiet conditions are expected through the remainder of the afternoon. There is a low end chance for isolated storms to develop, but with atmosphere capped, will not include in the terminals. Slightly better chances for convection will occur later this evening and overnight, as an increasing low level jet will interact with a warm front that will be draped across central Missouri. THis activity main remain north of the terminals, but have include a Prob30 group at KJLN and KSGF for the most likely time of convection. Winds will also increase tonight as the low level jet develops, with gusts to 15 to 25 knots likely along with LLWS. VFR flight conditions are expected, with the only exception being with any convective elements that may impact the terminals. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous Weather Outlook National Weather Service Springfield MO 335 PM CDT Fri Mar 27 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 335 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Isolated to scattered storms will continue over portions of southeast Kansas and southwest Missouri late this afternoon and evening. The main threat with these will be large hail, with a lesser chance of damaging winds. Additional storms are expected to develop later this evening from Kansas into central and southern Missouri. A narrow window will exist when all modes of severe weather will be possible, which then will transition to mainly a large hail threat, perhaps as large as golfballs. These storms will also produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday afternoon, there is an additional chance for a few strong to severe thunderstorms east of Highway 65. Large hail and damaging wind gusts are the main risks. Non thunderstorm wind gusts of 40 to 45 mph will be possible on Saturday with strong low pressure moving from the central Plains to the Midwest. Drier air filtering into southeast KAnsas and western Missouri will also lead to a heightened fire weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
Special Weather Statement
National Weather Service Springfield MO
338 PM CDT Fri Mar 27 2020
MOZ094-095-102-103-272130-
Barry MO-Lawrence MO-Christian MO-Stone MO-
338 PM CDT Fri Mar 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...NORTHERN
STONE...NORTHERN BARRY AND SOUTHERN LAWRENCE COUNTIES UNTIL 430 PM
CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Purdy, or 8 miles south of Monett, moving northeast at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Nixa... Ozark...
Monett... Aurora...
Cassville... Marionville...
Clever... Crane...
Pierce City... Purdy...
Billings... Fremont Hills...
Exeter... Wheaton...
Verona... Butterfield...
Pioneer... Hurley...
Pleasant Ridge... Ridgley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 9407 3693 9406 3710 9366 3709 9313
3679 9355
TIME...MOT...LOC 2038Z 235DEG 49KT 3679 9395
BurchfieldThe Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
24 hail. Local standard time, as filed.
Quarter sized hail was reported.
A breif period of hail up to golf balls in size was reported. No damages were reported.
Half dollar sized hail was reported in Monett.
Quarter sized hail was reported.
Half dollar sized hail was reported by retired NWS employee.
Half dollar sized hail was reported.
Tennis ball size hail was reported by the Tiff City Fire Department on Highway O just east of the Oklahoma state line. Six vehicles and a business roof suffered hail damage.
Hail from dime to ping pong ball sized was reported by an off duty NWS employee just southeast of Republic.
Quarter sized hail was reported.
Quarter Sized hail was reported.
Half dollar to golf ball sized hail was reported via social media in a rural area southeast of Republic off of Farm Road 194.
Quarter sized hail was reported.
Quarter sized hail was reported.
Penny sized hail was reported.
Quarter sized hail was reported via MPing.
A swath of hail from ping pong ball to tennis ball size was reported as a storm moved through Hartville to the east. Numerous vehicles, businesses and residential roofs sustained damage as the storm proceeded from just west of town to the east with the last report of hail occurring near the intersection of Highway 38 and Lawson Road.
Penny sized hail was reported via MPing.
A swath of hail from tennis to softball size was reported from the northern portions of Houston to the town of Raymondville. Several reports were received via social media of large damaging hail. As the storm moved east numerous homes, businesses and vehicles sustained significant damage.
The public reported quarter to golf ball size hail on County Road 359 just south of the intersection of Highway KK in a rural location.
Quarter sized hail was reported.
Half dollar to golf ball sized hail was reported via social media in a rural area.
Pin pong ball sized hail was reported via social media. Minor vehicle and roof damage.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880916, 880917, 880918, 880919, 880920, 880921, 881139, 880922, 880923, 880924, 880934, 880925, 880926, 880927, 880928, 881143, 880929, 881147, 880935, 880930, 880936, 880931, 880932, 880933.